Alert archive / Utah / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 34, NWS Salt Lake City, UT

August 10, 2016Washington County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 10, 2016, 4:37 PM MDT for Washington County, Utah. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2016, 4:37 PM MDT (22:37 UTC)
Expired
Aug 10, 2016, 5:00 PM MDT
In force
23 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Washington County, UT

The radar

The Cedar City radar (KICX), 67 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2016-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2016-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3094 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

016 
WUUS55 KSLC 102237
SVRSLC
UTC053-102300-
/O.NEW.KSLC.SV.W.0034.160810T2237Z-160810T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
437 PM MDT WED AUG 10 2016

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WASHINGTON COUNTY IN UTAH...

* UNTIL 500 PM MDT

* AT 437 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR
  HURRICANE...OR 12 MILES EAST OF ST GEORGE...AND MOVING NORTHEAST AT
  30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WASHINGTON...HURRICANE...LA VERKIN...TOQUERVILLE...VIRGIN AND
  ROCKVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3701 11342 3707 11349 3731 11320 3710 11301
TIME...MOT...LOC 2237Z 238DEG 27KT 3709 11337 

$$
1 follow-up statement
613 
WWUS55 KSLC 102250
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
450 PM MDT WED AUG 10 2016

UTC053-102300-
/O.EXP.KSLC.SV.W.0034.000000T0000Z-160810T2300Z/
WASHINGTON UT-
450 PM MDT WED AUG 10 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON COUNTY
WILL EXPIRE AT 500 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3701 11342 3707 11349 3731 11320 3710 11301
TIME...MOT...LOC 2249Z 238DEG 27KT 3709 11337 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 4:31 PM MDT, 6 minutes earlier.

Area forecast discussion, Aug 10, 4:31 PM MDT, 6 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
431 PM MDT WED AUG 10 2016

.SYNOPSIS...Deeper moisture combined with an upper-level
disturbance crossing the region with bring scattered thunderstorms
into tonight, gradually decreasing west to east into tomorrow.
Dry northwest flow will develop Friday with high pressure bringing
a warming trend for the upcoming weekend.

&&

.SHORT TERM (Through 00z Fri)...A fairly sharp upper trof extends
from a low over southern Canada southwestward thru wrn NV and off
the coast of central CA. Moisture has spread north into the CWA in
the swly flow ahead of the trof axis with the deepest moisture over
the south. This plus some jet support has set off numerous cells
over srn UT with heavy rain and large hail falling out of some of
these. We even had a report of golf ball sized in Springdale just
outside of Zion National Park and widespread flooding in the Park.

A cooler and more stable airmass over the northwest has inhibited
convection there so far today but increasing lift as the upper
trof approaches should overcome this and expect at least isolated
high based storms to develop across this area and last thru the
night and into Thu morning until the trof axis passes.

This should stabilize the northwest in the afternoon with enough
moisture left to set off isolated convection over the mtns and east
in the aftn. A drier northwest flow will continue to spread across
the CWA heading into Thu night.

.LONG TERM...(After 00z Friday)...
Upper-level subsidence quickly moves into the area Thursday night as
a trough axis shifts east of the area and drier and more stable
northwest flow sets in. Quieter weather will then set in for the
weekend along with a warming trend as ridging builds over the
Great Basin. This ridge axis is expected to reach Utah around
Sunday, bringing high temperatures 5-10 degrees above normal.

Models are coming into agreement for early next week in swinging a
trough through the Northern Rockies in the Monday/Tuesday
timeframe. Currently, this trough is not expected to dislodge the
ridge in place over our area, instead serving to increase
southwest flow aloft. With resultant better mixing and stronger
surface winds, Monday now looks to be the hottest day of the next
week or so, with Wasatch Front temperatures currently expected to
approach triple digits.

By the middle of next week, the high in place over the Desert SW
is forecasted to shift eastward, which may allow monsoonal
moisture to return to Utah.

&&

.AVIATION...Winds at the KSLC terminal will stay northerly
through about 04-05z then shift to southeasterly. Showers and
thunderstorms in the vicinity could send gusty erratic outflow winds
across the airfield at times right through the night. VFR conditions
will prevail with any cigs staying abv 7000 ft. There is a 10
percent chance of brief MVFR vis in blowing dust if a storm crosses
the terminal.

&&

.FIRE WEATHER...Mostly dry thunderstorms have started to form over
northern Utah as of mid afternoon and are expected to expand across
the northwest deserts this evening with some storms lasting through
the night. The current Red Flag Warning for dry lightning will
remain in effect. Showers and thunderstorms over southern and
eastern Utah are wetter with some producing heavy rainfall. These
storms will gradually diminish overnight. Drier air will be
spreading into the district from the northwest starting Thursday
with a few storms still possible over the mountains and east.
Mostly dry conditions will spread over the district Friday and
continue through the weekend with low afternoon rh and hot
temperatures. A slight increase in moisture is possible towards
the middle of next week with a return of isolated afternoon
mountain thunderstorms.

&&

.SLC Watches/Warnings/Advisories...
UT...Red Flag Warning until 3 AM MDT Thursday for UTZ478-479-492.

WY...Red Flag Warning from noon through 800 PM MDT Wednesday for
     WYZ277.

&&

SHORT TERM...Wilensky
LONG TERM...Van Cleave
AVIATION...Wilensky
FIRE WEATHER...Wilensky

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 10, 8:01 AM MDT, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
801 AM MDT WED AUG 10 2016

UTZ001>016-019>021-517-518-WYZ021-111200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
801 AM MDT WED AUG 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

MOISTURE IS EXPECTED TO TEMPORARILY SPREAD NORTH ACROSS THE
OUTLOOK AREA TODAY BRINGING THE THREAT FOR SHOWERS AND
THUNDERSTORMS THROUGH TONIGHT. THESE STORMS ARE EXPECTED TO
REMAIN DRIER ACROSS NORTHERN UTAH WITH A THREAT FOR STRONG GUSTY
OUTFLOW WINDS AND DRY LIGHTNING THROUGH TONIGHT...WHILE STORMS
ACROSS SOUTHERN AND EASTERN UTAH WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MOISTURE WILL LINGER INTO THE DAY THURSDAY MAINTAINING A SMALL
CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS MAINLY NORTHERN UTAH
AND FAR SOUTHWEST WYOMING.

HIGH PRESSURE WILL BUILD ACROSS THE REGION FRIDAY THROUGH THE
UPCOMING WEEKEND BRINGING A DRYING AND WARMING TREND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Aug 10, 2:21 PM MDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
221 PM MDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLASH FLOOD      MT CARMEL               37.23N 112.67W
08/10/2016                   KANE               UT   COUNTY OFFICIAL

            COUNTY DISPATCH REPORTS DEBRIS AND BIG ROCKS AND BRANCHES
            BLOCKING US 89. TIME IS ESTIMATED.

0217 PM     FLASH FLOOD      ZION NP                 37.22N 112.99W
08/10/2016                   WASHINGTON         UT   PARK/FOREST SRVC

            FLASH FLOODING REPORTED IN ZION NP. SR9 IS CLOSED DUE TO
            FLOODING AND MUDSLIDES.

&&

CRK
Local storm report, Aug 10, 2:34 PM MDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
234 PM MDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HAIL             MT CARMEL               37.23N 112.67W
08/10/2016  E1.00 INCH       KANE               UT   PUBLIC

0225 PM     HAIL             ORDERVILLE              37.28N 112.63W
08/10/2016  E1.00 INCH       KANE               UT   PUBLIC

&&

CRK
Local storm report, Aug 10, 3:00 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
300 PM MDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 AM     HAIL             SANTAQUIN               39.97N 111.78W
08/10/2016  M1.00 INCH       UTAH               UT   PUBLIC

&&

CRK
Special weather statement, Aug 10, 3:11 PM MDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
311 PM MDT WED AUG 10 2016

UTZ003-006>009-102145-
WASATCH MOUNTAINS SOUTH OF I-80 UT-WASATCH MOUNTAIN VALLEYS UT-
WESTERN UINTA MOUNTAINS UT-WASATCH MOUNTAINS I-80 NORTH UT-
SALT LAKE AND TOOELE VALLEYS UT-
311 PM MDT WED AUG 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DAVIS...NORTHEASTERN SALT
LAKE...SOUTHWESTERN MORGAN...NORTHWESTERN WASATCH AND WEST CENTRAL
SUMMIT COUNTIES UNTIL 345 PM MDT...

AT 311 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CANYON RIM...OR NEAR SALT LAKE CITY...MOVING
NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
SALT LAKE CITY...WEST VALLEY CITY...SANDY...MURRAY...PARK CITY...
COALVILLE...WEST JORDAN...TAYLORSVILLE...COTTONWOOD HEIGHTS...
MIDVALE...HOLLADAY...SOUTH SALT LAKE...SUMMIT PARK...OQUIRRH...
KEARNS...CANYON RIM...MILLCREEK...LITTLE COTTONWOOD CREEK VALLEY...
NORTH SNYDERVILLE BASIN AND EAST MILLCREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

&&

LAT...LON 4114 11151 4101 11135 4097 11142 4096 11141
      4096 11138 4094 11138 4092 11134 4070 11135
      4056 11167 4063 11204
TIME...MOT...LOC 2111Z 232DEG 26KT 4071 11185

CRK
Local storm report, Aug 10, 4:12 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
412 PM MDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             VIRGIN                  37.20N 113.20W
08/10/2016  E0.75 INCH       WASHINGTON         UT   PUBLIC

0320 PM     HAIL             SOUTH SALT LAKE         40.71N 111.90W
08/10/2016  E0.75 INCH       SALT LAKE          UT   911 CALL CENTER

&&

CRK
Local storm report, Aug 10, 4:17 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
417 PM MDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             3 SE ST. GEORGE         37.05N 113.54W
08/10/2016  E0.88 INCH       WASHINGTON         UT   PUBLIC

&&

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:15 AM MDTRed Flag WarningSLCBox Elder, Cache, Davis, Juab, Millard, Morgan and 8 more24 hr
Aug 10, 12:33 PM MDTSpecial Weather StatementSLC27 min
Aug 10, 1:13 PM MDTSpecial Weather StatementSLCWashington47 min
Aug 10, 1:38 PM MDTSpecial Weather StatementSLCDuchesne37 min
Aug 10, 1:40 PM MDTFlash Flood WarningSLCKane, Washington4 hr
Aug 10, 1:45 PM MDTSevere Thunderstorm WarningSLCKane, Washington30 min
Aug 10, 2:17 PM MDTSevere Thunderstorm WarningSLCKane28 min
Aug 10, 2:21 PM MDTFlash Flood WarningSLCGarfield, Kane4 hr
Aug 10, 3:07 PM MDTSevere Thunderstorm WarningSLCWashington23 min
Aug 10, 3:11 PM MDTSpecial Weather StatementSLCSalt Lake34 min
Aug 10, 4:05 PM MDTSevere Thunderstorm WarningSLCWashington25 min
Aug 10, 5:39 PM MDTFlash Flood WarningSLCKane, Washington2 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.